Florida, 2020

Damaging Wind in Florida, February 7, 2020

February 7, 2020 · NWS MLB · 1 event in 1 county or zone

A solid, strong squall line, preceding a cold front, moved rapidly across the central Florida peninsula during the early morning hours. Wind gusts were measured over 50 knots in Titusville and again several minutes later in north Merritt Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A solid, strong squall line, preceding a cold front, moved rapidly across the central Florida peninsula during the early morning hours. Wind gusts were measured over 50 knots in Titusville and again several minutes later in north Merritt Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 6, 10:44 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 6, 10:44 PM EST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Melbourne FL
1044 PM EST Thu Feb 6 2020

.UPDATE...
A Tornado Watch was issued for most of east central FL (from Lake
County to Okeechobee and Indian River counties)this evening until
at least 3 am. At 1030 pm, the line was extending from north of
Tampa Bay to Ocala and moving eastward quickly. The first warning
for Severe Thunderstorm has already been issued, stay weather
aware overnight as this line has the potential to produce damaging
winds and possibly a tornado or two.

&&

.AVIATION...
Tempos in TAFs were delayed by 1-3 hrs on average as the line is
about to reach KLEE. TAFs will be amended as necessary and behind
the line as weather clears the terminals.

&&

.PREV DISCUSSION... /issued 754 PM EST Thu Feb 6 2020/

.DISCUSSION...

...Tornado Watch Likely for Portions of East Central Florida...
...Line of Strong to Potentially Severe Storms Moving Through
the Area Tonight...

Strong squall line was extending at 8 pm from the eastern Gulf to
the NE FL panhandle to southern Georgia. Most of the weather and
strong winds were just ahead of the main line and it is expected
to continue to move to the east tonight. A few showers have been
able to develop from Osceola to southern Volusia but these are
moving quite fast (~50 mph) so accumulations of rainfall, if any,
has been minimal. Atmosphere conditions remain unstable and
favorable for storms moving with the line to be strong to severe.
As of right now, the line will approach Lake county after 11pm and
move quickly eastward.

The Daytona Beach NWR transmitter remains out of service. So for
those that use this transmitter, make sure you have other ways to
receive severe weather warnings, like weather apps or local media.
Local products will be updated in the case a watch gets issued for
east central FL.

&&

.AVIATION...
Strong south-southwest winds will continue tonight 15-20 kt
sustained with gusts to 25 to 35 kts. Squall line will approach
KLEE around 04z but quick SHRAs could impact the terminals in the
next few hours, producing gusts of 40-50 kt. As the squall line
and embedded TSRA reach the terminals through the night, expect
winds to possibly gust to 40-40 kt while changing direction from
SW to W, lightning, and heavy rain reducing visibilities.
Terminals will experience strong winds and heavy rain for at least
one hour. Then winds will stay from the west behind the line
through Friday.

&&

.MARINE...
Strong to near-gale sustained winds have been observed across the
central FL Atlantic waters tonight with gusts up to 33 kt at buoy
41009. Gale Warning remains in effect for the offshore waters
while a Small Craft Advisory for the nearshore. As a strong squall
line moves over the waters later tonight, winds will shift from
SSW to W and remain strong from the west on Fri.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 1 AM EST Friday for Coastal Volusia-Indian
     River-Inland Volusia-Martin-Northern Brevard-Northern Lake-
     Okeechobee-Orange-Osceola-Seminole-Southern Brevard-
     Southern Lake-St. Lucie.

     Tornado Watch until 3 AM EST Friday for Coastal Volusia-Indian
     River-Inland Volusia-Northern Brevard-Northern Lake-
     Okeechobee-Orange-Osceola-Seminole-Southern Brevard-
     Southern Lake.

AM...Tornado Watch until 3 AM EST Friday for Flagler Beach to Volusia-
     Brevard County Line 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 4 PM EST Friday for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 10 AM to 4 PM EST Friday for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

     Gale Warning until 10 AM EST Friday for Flagler Beach to Volusia-
     Brevard County Line 20-60 nm-Sebastian Inlet to Jupiter
     Inlet 20-60 nm-Volusia-Brevard County Line to Sebastian
     Inlet 20-60 nm.

&&

Negron/Rodriguez/Pendergrast/Volkmer/Combs/Cristaldi
Hazardous weather outlook, Feb 6, 7:43 PM EST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
743 PM EST Thu Feb 6 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-071200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
743 PM EST Thu Feb 6 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
A line of strong thunderstorms will quickly move across east
central Florida tonight, and then sweep offshore Martin and Saint
Lucie Counties by early Friday morning. While all of east central
Florida is at some risk for strong to severe storms, the best
chance for damaging wind and or brief tornadoes exists from Lake
County to the Interstate 4 corridor and east to the Space Coast.
The primary threats will be damaging wind gusts of 60 to 70 mph,
and one or two tornadoes cannot be ruled out.

Be sure to have multiple ways of receiving severe weather alerts
before going to sleep tonight. One can receive weather alerts
through NOAA Weather Radio, wireless alerts on cell phones, sign
up for alerts from your local county, and download the FEMA app.

.HIGH WIND IMPACT...
A Wind Advisory is in effect through late tonight. Strong
south winds of 20 to 30 mph with frequent higher gusts of 35 to
40 mph. The gusty winds may blow around unsecured objects, snap
off small tree limbs, and can even knock over larger trees whose
bases are old and rotten.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous storms moving offshore over the Atlantic
will be capable of gusts of 40 to 50 knots and occasional to
frequent lightning from this evening and into early Friday.

.WATERSPOUT IMPACT...
A few waterspouts will be possible tonight as strong to severe
storms move offshore the coast and open Atlantic waters.

.WIND AND SEA IMPACT...
Strong to severe storms are forecast to move across the waters
tonight into Friday morning. Southwest winds will increase to 25
to 30 knots tonight, and gusts above 40 knots are possible beyond
20 nautical miles from shore. Seas building to 7 to 9 feet.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Much drier conditions will be present Friday leading to sensitive
fire weather conditions. Choppy seas on Friday will improve by
the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Rodriguez

In the hours before

Local storm report, Feb 7, 12:23 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1223 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     TSTM WND GST     SANFORD AIRPORT         28.78N 81.24W
02/07/2020  M45 MPH          SEMINOLE           FL   ASOS

            ASOS AT SANFORD AIRPORT MEASURED A PEAK WIND GUST OF
            45MPH OR 39 KNOTS FROM THE WEST.

&&

KR
Local storm report, Feb 7, 12:28 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1228 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     TSTM WND GST     ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
02/07/2020  M48 MPH          ORANGE             FL   ASOS

            ASOS AT ORLANDO EXECUTIVE AIRPORT MEASURED A PEAK WIND
            GUST OF 48MPH OR 42 KNOTS FROM THE WEST-NORTHWEST.

&&

KR
Local storm report, Feb 7, 12:30 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1230 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     FOUR CORNERS            28.33N 81.64W
02/07/2020                   OSCEOLA            FL   PUBLIC

            A MEMBER OF THE PUBLIC REPORTED LARGE TREE BRANCHES
            DOWNED IN FOUR CORNERS.

&&

KR
Local storm report, Feb 7, 12:34 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1234 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     TSTM WND GST     ORLANDO INTERNATIONAL A 28.43N 81.31W
02/07/2020  M43 MPH          ORANGE             FL   ASOS

            ASOS AT ORLANDO INTERNATIONAL AIRPORT MEASURED A PEAK
            WIND GUST OF 43MPH OR 37 KNOTS FROM THE WEST.

&&

KR
Local storm report, Feb 7, 1:02 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
102 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     TSTM WND GST     DAYTONA INTERNATIONAL S 29.19N 81.07W
02/07/2020  M48 MPH          VOLUSIA            FL   MESONET

            MESONET AT DAYTONA INTERNATIONAL SPEEDWAY MEASURED A PEAK
            WIND GUST OF 48MPH.

&&

KR
Local storm report, Feb 7, 1:04 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
104 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     TSTM WND GST     5 N EDGEWATER           29.05N 80.90W
02/07/2020  M44 MPH          Volusia            FL   MESONET

            WEATHERFLOW SITE XNSB AT NEW SMYRNA BEACH MEASURED A PEAK
            WIND GUST OF 44MPH FROM THE WEST.

&&

KR

The radar

The Melbourne radar (KMLB), 59 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
February 7, 1:11 AM EST
Where
Brevard County, 1.4 mi ENE of Titusville Airpark
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
28.630, -80.810

Wind gusts were measured at 62 mph at the Weatherflow site in Titusville (XPAR). A short-time later (0120LST), peak winds were recorded up to 64 mph at USAF wind tower 0714, located several miles to the northeast, in north Merritt Island.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879946.